The Naked Scientists

The Naked Scientists Forum

Author Topic: Benzodiazepine withdrawal  (Read 3828 times)

Offline Ylide

  • Moderator
  • Hero Member
  • *****
  • Posts: 905
    • View Profile
    • http://clem.mscd.edu/~mogavero
Benzodiazepine withdrawal
« on: 19/09/2004 20:04:45 »
So I decided it was about time to take myself off of Klonopin and let me tell ya, it's awful.  I was on a really low dose to start with so I didn't think it would be a big deal.  (1/4 of a 0.5 mg tablet per day)  But damn, it's bad.  I'm on day 3 now and I constantly feel like I just drank a pot of coffee and stayed up all night.  I'm ataxic, have a mild gait disturbance, and my muscles ache.  This really blows.  

So anyway, I'm not here to whine, I just want to know if anyone's gone through benzo withdrawal before (or knows someone who has) and how long I should expect to be like this for the low dose I was on.  If this is going to take several weeks, I don't know if I can do it, I'm in the middle of the semester.  [B)]

This message brought to you by The Council of People Who Are Sick of Seeing More People


 

Offline gsmollin

  • Hero Member
  • *****
  • Posts: 749
    • View Profile
Re: Benzodiazepine withdrawal
« Reply #1 on: 19/09/2004 20:54:27 »
In this link, you can find information about Klonopin. Roche recommends against abrupt discontinuation if the drug after months of therapy, and recommends a gradual withdrawl, following a dosage schedule.

I assume you are in contact with your physician about these withdrawl problems. If not, you should be.

http://www.rocheusa.com/products/klonopin/
 

Offline Ylide

  • Moderator
  • Hero Member
  • *****
  • Posts: 905
    • View Profile
    • http://clem.mscd.edu/~mogavero
Re: Benzodiazepine withdrawal
« Reply #2 on: 19/09/2004 22:12:47 »
I can't undergo dose reduction because I was already taking the lowest dose you possibly can.  The smallest tabs are 0.5 mg and I was taking 1/4 of one each day.  I was originally on 0.5 mg per day and I've been gradually tapering down over the last few months, I just hadn't taken the last step of going off of them yet.  My doc told me I can pretty much go off of them whenever I feel ready but didn't forwarn me about the withdrawal symptoms....apparently she thought they would be negligible because of the low dosage.  It's not intolerable and it's definately not as bad as the anxiety I had before I started the meds, but it's sure as hell uncomfortable.

This message brought to you by The Council of People Who Are Sick of Seeing More People
 

Offline chris

  • Neilep Level Member
  • ******
  • Posts: 5337
  • Thanked: 65 times
  • The Naked Scientist
    • View Profile
    • The Naked Scientists
Re: Benzodiazepine withdrawal
« Reply #3 on: 20/09/2004 15:51:30 »
Jason, one way to avoid abrupt withdrawal is to space out the days a bit - so rather than abruptly stopping the agent, take it on alternate days and then every two days and so on.

The half life of clonazepam (klonipin) is 18-50 hours which would be compatible with an every-other day regimen. This would give you time to readjust, without the need to go cold turkey.

Benzodiazepine withdrawal is notorious for being a horrible experience which is why doctors prefer not to prescribe them for people long-term if at all possible.

hope you feel better soon,

Chris

Chris

"I never forget a face, but in your case I'll make an exception"
 - Groucho Marx
 

Offline neilep

  • Withdrawnmist
  • Naked Science Forum GOD!
  • *******
  • Posts: 20602
  • Thanked: 8 times
    • View Profile
Re: Benzodiazepine withdrawal
« Reply #4 on: 20/09/2004 17:00:54 »
Yea, good luck Jay.

'Men are the same as women...just inside out !'
 

Offline gsmollin

  • Hero Member
  • *****
  • Posts: 749
    • View Profile
Re: Benzodiazepine withdrawal
« Reply #5 on: 20/09/2004 19:15:02 »
Roche describes your problem as the discomfort of somnolence. You were at their minimum dosage, .125 mg. I can only suggest you either cut the tablet with a knife, or grind it into a powder and weigh out a smaller dose. I think you should stick with a daily regimen, and take it at bedtime. At least that's what Roche recommends.

Or, you can stick to your plan and kick the habit now. Good luck.
 

Offline Ylide

  • Moderator
  • Hero Member
  • *****
  • Posts: 905
    • View Profile
    • http://clem.mscd.edu/~mogavero
Re: Benzodiazepine withdrawal
« Reply #6 on: 21/09/2004 08:54:17 »
I decided to stick it out.  I'm doing a lot better today...once I finally fell asleep last night I was out cold for about 12 hours.  Most of the shakiness and nerves are gone.  Still a little bit of depersonalization is hanging on, but I hear that takes the longest to go away.  We'll see how tomorrow goes.  I feel like I'm through the worst of it.  I was only on it for 4-5 months, so I'm thinking my case isn't as bad as the onces I read from people who had been on benzos for 10 years.  



This message brought to you by The Council of People Who Are Sick of Seeing More People
 

Offline Ylide

  • Moderator
  • Hero Member
  • *****
  • Posts: 905
    • View Profile
    • http://clem.mscd.edu/~mogavero
Re: Benzodiazepine withdrawal
« Reply #7 on: 21/09/2004 08:54:38 »
Thanks for the support and encouragement, by the way.  =)

This message brought to you by The Council of People Who Are Sick of Seeing More People
 

The Naked Scientists Forum

Re: Benzodiazepine withdrawal
« Reply #7 on: 21/09/2004 08:54:38 »

 

SMF 2.0.10 | SMF © 2015, Simple Machines
SMFAds for Free Forums